Texas, 2023High Wind in Texas, November 20, 2023
November 20, 2023 · NWS AMA · 1 event in 1 county or zone
During the afternoon of November 20th, the combined Oklahoma and Texas Panhandles had breezy sustained northerly winds of 25 to 35 mph with gusts between 40 and 50 mph. This was the result of low pressure system that was moving slowly east across Kansas and resulted in tightened pressure gradient across the Panhandles.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the afternoon of November 20th, the combined Oklahoma and Texas Panhandles had breezy sustained northerly winds of 25 to 35 mph with gusts between 40 and 50 mph. This was the result of low pressure system that was moving slowly east across Kansas and resulted in tightened pressure gradient across the Panhandles.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Nov 20, 3:55 PM CST, 40 minutes earlier.
Area forecast discussion, Nov 20, 3:55 PM CST, 40 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
355 PM CST Mon Nov 20 2023
...New SHORT TERM, LONG TERM...
.SHORT TERM ...
(This evening through Tuesday night)
Issued at 314 PM CST Mon Nov 20 2023
As expected, a windy day is unfolding for much of the Panhandles
with numerous observed northerly wind gusts in the 40-50 mph
range. These winds are expected to persist over the next several
hours before slightly tapering off this evening. The wind advisory
is still in effect through 6 PM this evening. Winds are still
expected to remain breezy overnight and through much of tomorrow
morning with about a 50-80% chance for gusts exceeding 40 mph
through 10 AM.
There will be about a 15-30% chance for some light showers
beginning around 4-5 PM as a weak disturbance and mid-level
moisture plume move over the area within northerly flow aloft.
This favors the north/northeast Panhandles, but could extend
further south later tonight. We'll likely see returns on radar
this evening, but with only shallow moisture and some drier air
near the surface, any accumulations will likely be limited to only
a few hundredths of an inch. Any lingering activity should clear
out overnight as dry air takes over. Flow aloft will weaken
heading into Wednesday and quieter weather will be in play as a
result. Highs tomorrow will be in the 50s, and overnight lows will
be much cooler in the 20s on Wednesday morning thanks to clear
skies and light winds.
Harrel
&&
.LONG TERM...
(Wednesday through next Sunday)
Issued at 314 PM CST Mon Nov 20 2023
Dry weather along with slowly moderating temperatures is expected
Wednesday through Thanksgiving Day. A strong cold front is projected
to track across the region Thursday night and Friday morning, with
much cooler temperatures for Friday through the weekend. The latest
12Z NAM is a bit faster and brings the leading edge of the cold
frontal boundary into the far northern zones during the mid to late
afternoon hours on Thanksgiving Day. This will be something to
monitor during the few days. While NBM temperatures were utilized
in the grids for Friday through the weekend, there is room to go
lower if the airmass ends up colder than currently suggested by
the latest 12Z models. In addition, medium range models continue
to disagree on a potential storm system next weekend with respect
to any wintry precipitation prospects and amounts. At this time,
models and ensembles agree on a decent surge of cold air for
Friday into the weekend, and that is where confidence is highest
this far out in time. Confidence is very low, on the order of 20
to 30 percent, with respect to any wintry precipitation and
amounts associated with a potential storm system that may impact
our area sometime during the Friday through Saturday night time
frame. Expect the forecast to be further refined in the coming
days as models converge on a common solution. Will mention that
NBM pops used in the long term forecast periods appear to be a bit
low Friday night through Saturday night given that around 50
percent of all ensembles are dry while the remaining 50 percent
are wet and suggest light QPF amounts are possible, in the form
of light snow sometime during the Friday night through Saturday
night time frame. Also, these dense cold air masses tend to help
squeeze out what moisture remains in the atmosphere in the form
of light snow. One of the negatives for heavy amounts of winter
precipitation is the upper level shortwave trof that would impact
our forecast area this weekend is progged to be positively tilted.
That said, for now, NBM pops and temperatures were incorporated
into the grids for all periods of the long term forecast.
02
&&
.AVIATION...
(18Z TAFS)
Issued at 1154 AM CST Mon Nov 20 2023
Strong winds will be the main focus to start the 18z TAF period
with sustained northerly winds around 30 kts, gusting 40-45 kts.
These winds will be strongest in the northwest, and should
slightly diminish through the evening. Sky conditions have
improved to VFR for AMA and DHT as of latest observations, while
GUY remains under MVFR cigs. This trend should persist through the
afternoon before MVFR cigs settle in at all sites overnight. Skies
should begin to clear tomorrow morning, and winds will remain
breezy at 20-30 kts. There will be a slight chance for light
showers at GUY late this afternoon and evening, but confidence
was not high enough to include mentions at this time.
Harrel
&&
.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX 37 54 27 64 / 10 0 0 0
Beaver OK 34 54 23 63 / 30 0 0 0
Boise City OK 31 52 25 66 / 30 0 0 0
Borger TX 38 57 25 67 / 20 0 0 0
Boys Ranch TX 36 56 24 66 / 10 0 0 0
Canyon TX 36 54 25 64 / 10 0 0 0
Clarendon TX 40 54 29 62 / 10 0 0 0
Dalhart TX 31 53 22 65 / 10 0 0 0
Guymon OK 32 54 23 66 / 30 0 0 0
Hereford TX 36 55 25 65 / 10 0 0 0
Lipscomb TX 36 54 23 63 / 20 0 0 0
Pampa TX 36 52 26 63 / 20 0 0 0
Shamrock TX 40 55 27 62 / 10 0 0 0
Wellington TX 41 56 27 61 / 10 0 0 0
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...Wind Advisory until 6 PM CST this evening for TXZ001-002-006-007-
011-012-016-017.
OK...Wind Advisory until 6 PM CST this evening for OKZ001-002.
&&
SHORT TERM...52
LONG TERM....02
AVIATION...38Hazardous weather outlook, Nov 20, 2:55 PM CST, 1 hour 40 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
255 PM CST Mon Nov 20 2023
OKZ001>003-TXZ001>020-317-211200-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
255 PM CST Mon Nov 20 2023
This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.
.DAY ONE...This Afternoon and Tonight.
A Wind Advisory remains in effect until 6 PM today for the western
and central Oklahoma Panhandle and the western half of the Texas
Panhandle due to sustained north winds around 35 mph with gusts
to around 55 mph.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
02
High Wind, Hartley
- When
- November 20, 4:35 PM CST to 5:30 PM CST
- Where
- Hartley forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 35.840, -102.603 (the zone’s center; the record gives no point)
The Dalhart ASOS observed a peak wind gust of 61 mph at 4:35pm CST. Another 58mph wind gust occurred at 5:30pm CST. Some of these higher wind gusts were a result of stronger upper level winds being brought to the surface within a few weak showers in the area.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard and Winter Storm in Alaska, November 20 to 21, 20236 deaths · 1 injured · $2.2 million · 65 kt wind · 11 events
- Rip Current in Puerto Rico, November 20, 20231 death · 1 injured · 1 event
- Tornadoes and Hail in Mississippi, November 20, 2023$1.8 million · EF1 · 20 events
- Tornado and Hail in Louisiana, November 20, 2023$370,000 · EF1 · 7 events
- Tornadoes in Louisiana, November 20, 2023$400,000 · EF1 · 5 events
- Tornado and Damaging Winds in Louisiana, November 20, 2023$100,000 · EF1 · 4 events
- High Wind and Strong Wind in California, November 20 to 21, 2023$19,000 · 70 kt wind · 18 events
- Heavy Snow and Winter Weather in Colorado, November 20, 20234 events
- Hail in Oklahoma, November 20, 20230.75 in hail · 1 event
- High Wind in New Mexico, November 20, 202355 kt wind · 1 event
- Strong Wind in Arizona, November 20, 2023$10,000 · 1 event
- Damaging Wind in Mississippi, November 20, 202350 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1149665.